Utah, 2024High Wind in Utah, May 23, 2024
May 23, 2024 · NWS GJT · 1 event in 1 county or zone
Another passing cold front was kicked south into central portions of eastern Utah and western Colorado on the 23rd. In the post-frontal regime, strong northwesterly winds and some downsloping brought high winds to portions of northeastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another passing cold front was kicked south into central portions of eastern Utah and western Colorado on the 23rd. In the post-frontal regime, strong northwesterly winds and some downsloping brought high winds to portions of northeastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 23, 4:30 AM MST, 5 hours 30 minutes earlier. Its key messages:
- A cold front will be bring some isolated showers, maybe a quick storm, to the CO/WY border and the Continental Divide this afternoon and evening.
- Widespread gusty winds of 30 to 40 mph will be common across eastern Utah and the Western Slope today.
- Partly to mostly cloudy conditions continue Friday and into the weekend with the chance for afternoon showers and thunderstorms in the mountains both Saturday and Sunday.
- Temperatures start a noticeable warmup Monday onwards.
Area forecast discussion, May 23, 4:30 AM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
530 AM MDT Thu May 23 2024
.KEY MESSAGES...
- A cold front will be bring some isolated showers, maybe a
quick storm, to the CO/WY border and the Continental Divide
this afternoon and evening.
- Widespread gusty winds of 30 to 40 mph will be common across
eastern Utah and the Western Slope today.
- Partly to mostly cloudy conditions continue Friday and into
the weekend with the chance for afternoon showers and
thunderstorms in the mountains both Saturday and Sunday.
- Temperatures start a noticeable warmup Monday onwards.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 151 AM MDT Thu May 23 2024
IR satellite is clearly showing the circulation around an area
of low pressure currently located over Idaho. A cold front can
also be seen stretching from western Wyoming down into northern
Utah and Nevada. Ahead of the front, clouds are starting to fill
in over NE Utah and extreme NW Colorado. While the closed low
will drift across central Wyoming today, the cold front
associated with the low will move through the northern half of
the CWA today. Models continue to highlight some light precip
along the CO/WY border this afternoon and evening before
shifting to the Divide (central mountains northward) this
evening through the early morning hours on Friday. Chances range
from 20 to 40 percent and with QPF amounts ranging from .1 inch
along the WY border and .2 inches over the Divide, there's
really not much to get excited about precip-wise. Might see a
rumble of thunder as well, especially over the mountains. Upper
level support for the low pressure and front will be in the form
of a 90kt jet streak and as it moves over the region, we can
expect some gusty winds to materialize. Latest guidance
continues to suggest widespread gusts of 30 to 40 mph from late
this morning through 7PM, give or take. The front will make it
through the northern valleys but won't manage to make it much
further south. Thus, highs for the northern valleys will be
about 4 to 8 degrees cooler than yesterday while elsewhere,
little change to highs from what we saw yesterday, still a few
degrees below more usual late May values. We will also have to
contend with a bit more mid to high level cloud cover today as
well.
Friday will a quiet day as the next disturbances out west will
be poised to start moving through. This doesn't happen until
Friday night though so outside of some more clouds moving
overhead Friday will be a quiet day. The northern valleys will
warm up some while the rest of the CWA will see similar
temperatures to those seen today.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 151 AM MDT Thu May 23 2024
Cooler than normal conditions will continue on through the weekend
as anomalously low heights remain in place from the Canadian
Prairies into the Western CONUS. The final trough/shortwave to dig
into this general trough arrives to our area late Friday into
Saturday and will bring shift to wetter conditions through this
Holiday weekend. Temperatures will stay some 5 to 10 degrees below
normal in most areas Saturday and Sunday with the threat of snowfall
returning to the high country. At the moment, the biggest
impacts appear to be limited to areas closer to timberline and
above but snow flakes could fall as low as 9000 feet Saturday
night into Sunday morning when the coldest air aloft filters in
behind the trough passage. Memorial Day will be transition day
as we warm back up closer to normal and ridging across the
Rockies builds in for a few days. Highs by Tuesday and Wednesday
will push to above normal readings of 5 degrees or more in most
areas. Again this cool down has slowed the down the snowmelt
and rivers levels will be trending downward through early next
week. It is possible many river basin have seen their seasonal
peak as SWE graphs continue their precipitous decline trends. A
few basins in the central and northern CWA still hold some
decent water and will see what the next warm up has in
store...but overall..flooding remains a low probability outcome
this runoff season.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 521 AM MDT Thu May 23 2024
A cold front will move through the region today bringing the
chance for showers and a few storms along the CO/WY border and
the Continental Divide. Do not anticipate any showers affecting
TAF sites. VFR conditions will remain in place though some mid
to high level clouds will be present. Of more concern, will be
gusty surface winds of 25 to 35 mph, and occasionally a bit
higher at times starting around 18Z and persisting through 03Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, May 23, 1:15 AM MST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
215 AM MDT Thu May 23 2024
COZ001>014-017>023-UTZ022>025-027>029-241115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
215 AM MDT Thu May 23 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A cold front will move through northern portions of the forecast
area today bringing some light showers, maybe a few storms, along
the CO/WY border and the Continental Divide. Some gusty winds of
30 to 40 mph will also be common this afternoon for much of the
area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A pair of disturbances will move through Saturday and Sunday
bringing some chances for a bit more widespread showers and
storms. Might see a few flakes at the higher elevations as well. A
warmup kicks in on Monday and continues through the rest of the
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Eastern Uinta Basin
- When
- May 23, 10:00 AM MST to 6:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 65 mph during this event. The peak recorded wind gust was 64 mph at the Vernal Citizen Weather Observation Program mesonet location in Vernal, on the evening of the 23rd. Peak wind gusts occurred after the cold front passed and winds switched to northwesterly, with favors downsloping in that part of the Uinta Basin and enhances wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23, 2024$4.6 million · EF2 · 23 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Hail and Damaging Winds in Connecticut, May 23, 2024$23,000 · 1 in hail · 9 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181617.